Alert archive / New Mexico / Flash Flood Watches in 2008

Flash Flood Watch 2, NWS Midland/Odessa, TX

July 16, 2008Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Jul 16, 2008, 2:10 PM MDT for Eddy County, New Mexico. It took effect at Jul 16, 2008, 6:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2008, 2:10 PM MDT (20:10 UTC)
In effect from
Jul 16, 2008, 6:00 PM MDT
Expired
Jul 17, 2008, 4:36 AM MDT
In force
11 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2000 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KMAF 162010
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT WED JUL 16 2008

...FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM MDT OR 7 AM CDT
THURSDAY FOR THE GUADALUPE MOUNTAINS AND CULBERSON...JEFF
DAVIS...PRESIDIO AND BREWSTER COUNTIES...

.RECENT RAINFALL OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO...
INCLUDING THE JEFF DAVIS MOUNTAINS AND GUADALUPE MOUNTAINS...HAS
RESULTED IN SOME GROUND SATURATION ACROSS THESE REGIONS. THE
ATMOSPHERE CONTINUES TO REMAIN VERY MOIST AND ENHANCED SHOWER AND
THUNDERSTORM ACTIVITY WILL PERSIST THROUGH TONIGHT. LOCAL HEAVY
RAINFALL MAY RESULT IN RAINFALL AMOUNTS OF 2 TO 3 INCHES. URBAN
AREAS AND OTHER LOCATIONS SUCH AS PREVIOUSLY BURNED ACREAGE ACROSS
EXTREME NORTH CENTRAL PRESIDIO AND SOUTHWEST JEFF DAVIS COUNTIES
WILL NOT BE ABLE TO ABSORB MUCH OF THE RAINFALL. THIS COULD
RESULT IN DANGEROUS RUNOFF AND POSSIBLE FLASH FLOODING.

NMZ027-TXZ057-074-079>081-258-171200-
/O.NEW.KMAF.FF.A.0002.080717T0000Z-080717T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...PRESIDIO...
MARFA...BIG BEND NP...MARATHON...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
310 PM CDT WED JUL 16 2008 /210 PM MDT WED JUL 16 2008/

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT /6 PM MDT/ THIS
EVENING THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND 
  SOUTHWEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
  NEW MEXICO...GUADALUPE MOUNTAINS OF EDDY COUNTY. IN SOUTHWEST 
  TEXAS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
  GUADALUPE MOUNTAINS...MARFA PLATEAU...PRESIDIO VALLEY AND VAN 
  HORN AND HIGHWAY 54 CORRIDOR.

* UNTIL 6 AM MDT THURSDAY MORNING

* ENHANCED SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE IN
  AREAS WHERE THE GROUND MAY BE NEARLY SATURATED THROUGH THE
  MORNING HOURS. SLOW MOVING STORMS MAY PRODUCE RAINFALL AMOUNTS
  IN EXCESS OF 2 INCHES...INCREASING RUNOFF AND THE THREAT OF
  FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
1 follow-up statement
000 
WGUS64 KMAF 171036
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 AM CDT THU JUL 17 2008

...FLASH FLOOD WATCH CANCELLED...

.SOME PORTIONS OF THE DAVIS MOUNTAINS AND BIG BEND REGION DID 
RECEIVE LOCALLY HEAVY RAIN YESTERDAY... BUT THIS HAS NOT CONTINUED
OVERNIGHT.  THEREFORE SINCE ADDITIONAL SIGNIFICANT RAINFALL IS NOT
EXPECTED BEFORE SUNRISE... THE WATCH WAS CANCELLED.

NMZ027-TXZ057-074-079>081-258-171145-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-080717T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...PRESIDIO...
MARFA...BIG BEND NP...MARATHON...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
536 AM CDT THU JUL 17 2008 /436 AM MDT THU JUL 17 2008/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS HAS BEEN CANCELLED. 

THE CHANCE FOR THE DEVELOPMENT OF LOCALLY HEAVY RAIN TONIGHT FROM
THE GUADALUPE MOUNTAINS TO THE BIG BEND HAS ENDED. THEREFORE THE
WATCH WAS CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 1:56 PM MDT, 14 minutes earlier.

Area forecast discussion, Jul 16, 1:56 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
256 PM CDT WED JUL 16 2008

.DISCUSSION...
CONCERNS FOR TONIGHT INCLUDE THE POSSIBILITY OF HEAVY RAINFALL
ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. PLENTY
OF MOISTURE REMAINS INTACT ACROSS ALL AREAS AS EVIDENCED BY
PRECIPITABLE WATER VALUES NEAR 1.5 INCHES ON THE KMAF 12Z
SOUNDING. IN ADDITION...THE LATEST KMAF RADAR LOOP SHOWS AN MCV
ACROSS THE NORTHWESTERN PERMIAN BASIN. THE LATEST SHORT RANGE
MODELS ARE GENERALLY IN GOOD AGREEMENT IN DEVELOPING A LARGE AREA
OF PRECIPITATION ACROSS THE WESTERN 2/3 OF THE CWA. SOME
AREAS...ESPECIALLY ACROSS THE DAVIS MOUNTAINS...HAVE RECENTLY
RECEIVED HEAVY RAINFALL. GIVEN THE ANTICIPATED HEAVY RAINFALL
ACROSS THE MOUNTAINS AND ADJACENT PLAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO...WE HAVE OPTED TO INCREASE RAIN CHANCES
TO NEAR 60% AND WE WILL ALSO ISSUE A FLASH FLOOD WATCH FOR
TONIGHT. WE HAVE ALSO TAKEN INTO ACCOUNT THE BURN SCAR FROM THE
HUGHES RANCH FIRE ACROSS NORTH CENTRAL PRESIDIO INTO SOUTHWESTERN
JEFF DAVIS COUNTY. AREAS UNDER THE FLASH FLOOD WATCH INCLUDE THE
GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR REGION OF
CULBERSON COUNTY...DAVIS AND APACHE MOUNTAINS...MARFA PLATEAU...
BIG BEND REGION AND PRESIDIO VALLEY. THE AXIS OF HEAVY RAINFALL
SHOULD GRADUALLY SHIFT TO THE SOUTHWEST TOMORROW AS WEAK
NORTHEASTERLY FLOW ALOFT SPREADS OVER THE AREA. WE HAVE OPTED TO
INCREASE RAIN CHANCES TOMORROW...AS THE FLOW ALOFT IS WEAK. THROUGH
THE REMAINDER OF THE WEEK...PRECIPITATION CHANCES APPEAR TO BE
FAVORED OVER THE MOUNTAINOUS TERRAIN AS THE MID-LEVEL MOIST AXIS
SHIFTS WEST. THE FORECAST BEYOND THIS WEEKEND INTO EARLY NEXT WEEK
REMAINS UNCLEAR AS THE MEDIUM RANGE MODELS ALL STRUGGLE WITH THE
PLACEMENT OF THE MID AND UPPER LEVEL RIDGE. A MID-LEVEL SHEAR AXIS
MAY MOVE ACROSS THE REGION EARLY NEXT WEEK...WHICH WOULD SUGGEST
LOW POPS MAY BE NEEDED FOR THE PLAINS. CONFIDENCE IN THIS IS NOT
HIGH ENOUGH TO MAKE ANY ADJUSTMENTS TO THIS FORECAST. WE WILL
CONTINUE WITH LOW POPS OVER THE MOUNTAINS. AS FOR TEMPERATURES...
READINGS SHOULD REMAIN AT OR BELOW NORMAL FOR THE NEXT DAY OR TWO
GIVEN CLOUD COVER AND PRECIPITATION. NEAR NORMAL TEMPERATURES ARE
EXPECTED THROUGH THE REMAINDER OF THE PERIOD.

&&

.HYDROLOGY...
ANTICIPATED HEAVY RAINFALL NEAR AND OVER THE RIO GRANDE RIVER AND
IT/S TRIBUTARIES IS EXPECTED TO RESULT IN RIVER RISES THIS EVENING
AND OVERNIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
     TONIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     THURSDAY MORNING FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...PRESIDIO VALLEY...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

67/06
Hazardous weather outlook, Jul 16, 1:32 PM MDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT WED JUL 16 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
232 PM CDT WED JUL 16 2008 /132 PM MDT WED JUL 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS WILL AFFECT LOCATIONS FROM THE GUADALUPE
MOUNTAINS...SOUTH THROUGH THE DAVIS MOUNTAINS THIS AFTERNOON AND
TONIGHT. DUE TO THE COPIOUS AMOUNTS OF MOISTURE IN THE
ATMOSPHERE...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THESE
AREAS.  MORE SCATTERED STORMS WILL AFFECT THE REST OF SOUTHEAST NEW
MEXICO AND WEST TEXAS. THE MAIN THREAT FROM THESE STORMS WILL BE
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING...IN ADDITION TO
FREQUENT CLOUD TO GROUND LIGHTNING.

ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED...A
STORM OR TWO COULD PRODUCE HAIL AND STRONG WINDS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY
NIGHT FROM THE GUADALUPE MOUNTAINS TO THE DAVIS MOUNTAINS...WITH
MORE ISOLATED STORMS POSSIBLE FURTHER EAST. HEAVY RAINFALL WILL
REMAIN THE PRIMARY THREAT FROM THESE STORMS.

RAIN CHANE WILL DIMINISH FOURTH FRIDAY...BUT WIDELY SCATTERED
STORMS WILL STILL BE POSSIBLE ACROSS THE HIGHER TERRAIN OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:25 PM MDTAreal Flood AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio3 hr
Jul 16, 3:07 PM MDTAreal Flood AdvisoryMAFPecos3 hr
Jul 16, 3:41 PM MDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Jul 16, 4:30 PM MDTAreal Flood AdvisoryMAFBrewster, Jeff Davis3 hr
Jul 16, 5:51 PM MDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves3 hr
Jul 16, 7:34 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Flash Flood Watches in New Mexico, 2008Flash Flood Watches in Texas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.